Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 6, 2002, 4:46 PM CDT for Waupaca County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 4:46 PM CDT (21:46 UTC)
- Expired
- May 6, 2002, 5:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Waupaca County, WI
The radar
The Green Bay radar (KGRB), 66 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:05 PM CDT | Hail 1.75 | Iola, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 062146
SVRGRB
WIC135-062230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
445 PM CDT MON MAY 6 2002
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAUPACA COUNTY IN WISCONSIN
* UNTIL 530 PM CDT
* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
CLUSTER OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL. THE
CLUSTER WAS LOCATED FROM 22 MILES WEST OF CLINTONVILLE TO 19 MILES
WEST OF WAUPACA. THE LINE WAS MOVING EAST AT 35 MPH.
* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
SCANDINAVIA BY 500 PM CDT.
IOLA BY 500 PM CDT.
BIG FALLS BY 500 PM CDT.
MARION BY 505 PM CDT.
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR WINDS IN EXCESS
OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.
LAT...LON 4426 8922 4425 8878 4458 8874 4464 8860
4468 8882 4468 8921
KURIMSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:00 PM CDT, 46 minutes earlier.
Area forecast discussion, May 6, 4:00 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CDT MON MAY 6 2002 TIME SHORT DUE TO ONGOING SVR WX. WATCH HAS BEEN ISSUED FOR THE SOUTHERN 2/3RDS OF GRB CWA...AND SUPERCELL STORMS CURRENTLY MOVG THROUGH WSTRN MARATHON CO. EXPECT TSTMS TO BE AN EVG FEATURE...WITH SFC LOW AND COLD FRONT EAST OF THE FA BY 06Z. MUCH COOLER AIR FLOODS INTO THE CWA OVERNIGHT...AND LINGERS FOR THE NEXT SEVERAL DAYS. A GENERAL LULL IN THE PRECIP IS EXPECTED LATE TONIGHT INTO TUES...ALTHOUGH MID-LEVEL FRONTOGENETIC FORCING MAY SQUEEZE OUT SOME SCT SHRA ACROSS THE NORTHERN 1/2 OF THE FA TUES AFT/EVG. THE MODELS AGREE ON SETTLING THE COLD FRONT ACROSS CNTRL IL ON TUES/TUES NGT...SO MCS DEVELOPMENT LATE TUES NIGHT SHOULD BE FARTHER SOUTH THAN EARLIER ANTICIPATED. WILL KEEP A CHC POP GOING FOR THE SOUTHERN COUNTIES FOR LT TUES NGT. CHC POPS CONTINUE WEDS INTO THURS...UNTIL UPPER TROF SWINGS THROUGH. SCT SHRA MAY MIX WITH SHSN THURS AFT/EVG ACROSS THE FAR NORTH. DID NOT MAKE MUCH CHANGES TO EFP. .GRB...NONE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 6, 6:00 AM CDT, 10 hours 46 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT MON MAY 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SOUTH OF A GREEN BAY TO WISCONSIN RAPIDS LINE. A WARM FRONT WILL TRY TO MOVE NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN ASSOCIATION WITH THE FRONT...AND THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IF THERE IS SUFFICIENT DESTABILIZATION OF THE ATMOSPHERE. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE. SPOTTER GROUPS IN SOUTHERN AREAS COULD BE NEEDED THIS AFTERNOON OR TONIGHT. THIS OUTLOOK WILL BE UPDATED BY NOON. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. RDM WWW.CRH.NOAA.GOV/GRB
In the hours before
Special weather statement, May 6, 11:00 AM CDT, 5 hours 46 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1100 AM CDT MON MAY 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A MARSHFIELD TO WAUPACA TO CHILTON LINE. A STATIONARY FRONT WILL REMAIN ACROSS CENTRAL WISCONSIN THIS AFTERNOON...AS WEAK LOW PRESSURE SHIFTS EAST ALONG THE BOUNDARY. CLEARING SKIES WILL SPREAD ACROSS CENTRAL WISCONSIN...ALLOWING TEMPERATURES TO QUICKLY WARM INTO THE 70S. THE WARM TEMPERATURES... COMBINED WITH INCREASING LOW LEVEL MOISTURE...WILL GENERATE ENOUGH INSTABILITY TO SUPPORT SEVERE THUNDERSTORMS ACROSS CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY. THE STORMS SHOULD DEVELOP OVER WEST CENTRAL WISCONSIN BETWEEN 2:00 PM AND 3:00 PM...THEN TRACK EAST THROUGH CENTRAL AND EAST CENTRAL WISCONSIN DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. SPOTTER GROUPS IN CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY MAY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
Local storm report, May 6, 3:54 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
354 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0351 PM ROZELLVILLE WI .88 INCH HAIL
05/06/02 MARATHON
JKLLocal storm report, May 6, 4:03 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
403 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM 9 WSW MOSINEE WI 1 INCH HAIL
05/06/02 MARATHON
JKLThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:12 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 48 min |
| May 6, 3:59 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 46 min |
| May 6, 4:12 PM CDT | Severe Thunderstorm Warning | GRB | Portage | 48 min |
| May 6, 4:50 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 40 min |
| May 6, 5:13 PM CDT | Severe Thunderstorm Warning | GRB | Waushara, Winnebago | 32 min |
| May 6, 5:26 PM CDT | Tornado Warning | GRB | Waupaca | 34 min |
| May 6, 5:43 PM CDT | Tornado Warning | GRB | Outagamie, Winnebago | 47 min |
| May 6, 5:49 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 41 min |
| May 6, 6:06 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 24 min |
| May 6, 6:16 PM CDT | Tornado Warning | GRB | Calumet | 29 min |
| May 6, 6:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| May 6, 6:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| May 6, 6:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| May 6, 6:27 PM CDT | Severe Thunderstorm Warning | GRB | Brown | 33 min |
| May 6, 6:30 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 45 min |
| May 6, 6:35 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 40 min |
| May 6, 6:43 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.